Alert archive / Kansas / Wind Advisories in 2017

Wind Advisory 1, NWS Wichita, KS

January 8, 201713 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 8, 2017, 12:02 PM CST for 13 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2017, 12:02 PM CST (18:02 UTC)
Expired
Jan 8, 2017, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS73 KICT 081802
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1202 PM CST SUN JAN 8 2017

KSZ051>053-067>069-082-083-091>093-090000-
/O.NEW.KICT.WI.Y.0001.170108T1802Z-170109T0000Z/
MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-
INCLUDING THE CITIES OF...MCPHERSON...HILLSBORO...MARION...
PEABODY...COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...KINGMAN...DERBY...
HAYSVILLE...BEL AIRE...PARK CITY...VALLEY CENTER...WICHITA...
ANTHONY...HARPER...ATTICA...WELLINGTON...WINFIELD...ARKANSAS CITY
1202 PM CST SUN JAN 8 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...STRONG CROSS WIND EFFECTS MAY BE EXPERIENCED ALONG
  WEST TO EAST ORIENTED ROADS AND HIGHWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
777 
WWUS73 KICT 081926
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CST SUN JAN 8 2017

KSZ070-094-090000-
/O.EXA.KICT.WI.Y.0001.000000T0000Z-170109T0000Z/
GREENWOOD-ELK-
INCLUDING THE CITIES OF...EUREKA...MADISON...HOWARD...MOLINE...
LONGTON...GRENOLA
126 PM CST SUN JAN 8 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...STRONG CROSS WIND EFFECTS MAY BE EXPERIENCED ALONG 
  WEST TO EAST ORIENTED ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ051>053-067>069-082-083-091>093-090000-
/O.CON.KICT.WI.Y.0001.000000T0000Z-170109T0000Z/
MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-
INCLUDING THE CITIES OF...MCPHERSON...HILLSBORO...MARION...
PEABODY...COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...KINGMAN...DERBY...
HAYSVILLE...BEL AIRE...PARK CITY...VALLEY CENTER...WICHITA...
ANTHONY...HARPER...ATTICA...WELLINGTON...WINFIELD...ARKANSAS CITY
126 PM CST SUN JAN 8 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...STRONG CROSS WIND EFFECTS MAY BE EXPERIENCED ALONG 
  WEST TO EAST ORIENTED ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 8, 11:41 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 8, 11:41 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1141 AM CST Sun Jan 8 2017

.SHORT TERM...(Today through Tuesday Night)
Issued at 310 AM CST Sun Jan 8 2017

Highlight:
Warming trend still scheduled.

A mid-level shortwave that is located from Western SD to Northeast
NM will gradually strengthen as it moves E/SE across the Great
Plains today. This character will induce a lower-deck surface trof
to strengthen across the Western Plains that will likewise move E
across the Northern Plains. This pattern will push the Arctic High
that has kept the neighborhood in the freezer since Tue Night east
that should reach the OH & Northern TN valleys late this afternoon
then close to the East Coast tonight. The lower-deck SE flow will
shift to the S/SW & increase to produce a strong warmup with about
a 30F diurnal range likely. With the mid-upper shortwave shearing
as it crosses the OH Valley a deepening & strengthening zonal
component will dominate the Great Plains. Highs would likely reach
45-50F across KS & the 50s on Tue. A 2nd mid-level shortwave
that'll surge E across the Great Plains will sweep a Pacific front
across the KS region to promote WNW flow. Tue would therefore be
the warmest day of the week.

.LONG TERM...(Wednesday through Saturday)
Issued at 310 AM CST Sun Jan 8 2017

Wed-Thu:
Quiet weather continues for all areas although colder weather will
arrive Thu Eve when the next Arctic Front moves S/SE across KS.

Thu Night-Sat:
The next shot of adverse weather still slated to arrive Thu Night
as an Arctic High moves E across the Northern Plains that'll push
the front into the Southern Plains. This would induce a fairly
strong NE flow across the immediate KS Neighborhood throughout the
end of the week. The ECMWF continues to depict the more ominous
picture, especially for Southeast KS where a mixture of freezing
rain & sleet may occur. Snow would occur across the remainder of
KICT Country. Accumulations in Advisory Country are likely. These
periods will continue to draw considerable attention as the week
progresses.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1137 AM CST Sun Jan 8 2017

Lee trough and associated pressure gradient will maintain
diurnally strong southerly winds this afternoon, with peak gusts
of 35-40 knots in central/south-central Kansas before speeds
diminish toward early evening. Tomorrow will be a near persistence
forecast with strong...diurnally gusty southerly winds developing
late morning through the afternoon given the lee trough.
Otherwise, expect VFR weather with some passing mid-high level
cloudiness.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    43  22  46  39 /   0   0   0   0
Hutchinson      42  22  46  37 /   0   0   0   0
Newton          41  22  45  37 /   0   0   0   0
ElDorado        42  22  46  39 /   0   0   0   0
Winfield-KWLD   43  24  48  41 /   0   0   0   0
Russell         38  20  47  33 /   0   0   0   0
Great Bend      39  20  48  35 /   0   0   0   0
Salina          37  21  45  35 /   0   0   0  10
McPherson       40  21  45  36 /   0   0   0   0
Coffeyville     41  25  47  44 /   0   0   0  10
Chanute         38  23  44  41 /   0   0   0  10
Iola            37  23  44  40 /   0   0   0  10
Parsons-KPPF    40  24  46  43 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...JMC
Hazardous weather outlook, Jan 8, 6:56 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
656 AM CST SUN JAN 8 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
656 AM CST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH GRASSLAND FIRE DANGER IS LIKELY OVER MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW IS POSSIBLE FROM LATE THURSDAY NIGHT THROUGH SATURDAY.
SOME ACCUMULATION MAY RESULT. DETAILS WILL CERTAINLY BE PROVIDED
AS THE END OF THE WEEK APPROACHES.

WIND CHILLS FROM ZERO TO THREE BELOW ARE POSSIBLE IN CENTRAL
KANSAS LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. WINDS CHILLS
FROM ONE BELOW TO EIGHT BELOW ARE LIKELY FOR MOST AREAS FROM
FRIDAY NIGHT UNTIL SATURDAY MORNING WITH THE COLDEST WIND CHILLS
IN CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

Nearby

Wind Advisories in Kansas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.